Skip to content

2021 Awards Announced for Top Expository Mathematical Writing in MAA Publications

WASHINGTON, DC (July 28, 2021)We are pleased to announce the 2021 award recipients for the Carl B. Allendoerfer Award, Trevor Evans Awards, Paul R. Halmos-Lester R. Ford Award, Merten M. Hasse Award, and George Pólya Award.

Carl B. Allendoerfer Awards

Nancy Ho, James Godzik, Jennifer Jones, Thomas Mattman, Dan Sours

Nancy Ho, James Godzik, Jennifer Jones, Thomas W. Mattman, and Dan Sours, Invisible Knots and Rainbow Rings: Knots Not Determined by Their Determinants, Mathematics Magazine, 93:1, pages 4-18, DOI: 10.1080/0025570X.2020.1685320

On receiving this award, the team said “It is an honor to receive this award. Getting this paper published was a long and winding road and we're grateful to the many people who helped along the way.” This paper grew out of a REUT (Research Experience for Undergraduate and Teachers) at CSU, Chico that was supported in part by NSF REU Award 0354174 and by the MAA's NREUP program with funding from the NSF, NSA, and Moody's. “We also want to encourage those who have something to say to not be discouraged and keep plugging away at it. In the hopes that it can be an inspiration, let us tell you that it took more than a decade between doing this research and getting it published.”

Jocelyn Bell and Frank Wattenberg

Jocelyn R. Bell and Frank Wattenberg, The Slippery Duck Theorem, Mathematics Magazine, 93:2, pages 91-103, DOI: 10.1080/0025570X.2020.1708693

The duo shared, “We are absolutely delighted that our slippery duck paper has been selected for a Carl B. Allendoerfer award! We were ourselves surprised by the generality of our main result, the “slippery duck theorem.” As an application of Brower’s fixed point theorem, it is a nice reminder that abstract theorems in fields like topology sometimes have practical applications. We really had fun working on this problem, especially investigating limit cycles for different “duck paths.”

Trevor Evans Award

Cornelia A. Van Cott

Cornelia A. Van Cott, The Integer Hokey Pokey, Math Horizons, vol. 28 no. 2, pages 24-27. 

“What a wonderful surprise and honor to receive this award from the MAA! My first time speaking on the topic of this article was back in 2015 at MathPath, a summer camp for children interested in mathematics. The campers' enthusiastic engagement with the subject motivated me to write things down in expository form, and so I thank these campers for their contributions and inspiration during that hot summer of 2015,” she explained. “In addition, I thank Adrienne Slawik, a student at Pacific Lutheran University, who contributed the artwork for the front page of the article. Finally, I thank Tom Edgar, editor of Math Horizons, for his support during the publication process.”

Paul R. Halmos-Lester R. Ford Award

John Conway, Mike Paterson

Conway (J.H.), Paterson (M.S.) & Moscow (U.S.S.R.) (2020) A Headache-Causing Problem, The American Mathematical Monthly, 127:4, 291-296, DOI:10.1080/00029890.2020.1712168

Dr. Paterson said, “I am greatly honored by this award from the MAA. The paper is most unusual in a variety of ways. You will already have noticed that the three co-authors are Conway, J.H., Paterson, M.S., and Moscow, U.S.S.R., but may not yet have seen the acknowledgments at the end of the paper. John Conway and I worked on this problem, between sessions at the 1966 International Congress of Mathematicians in Moscow. I heard nothing more until John wrote essentially this paper for a Festschrift in Amsterdam in 1977. The acknowledgments say:  “The work described here was carried out when the first and second named authors enjoyed the hospitality of the third. The second and third authors are indebted to the first for expository details. The first and third authors gratefully remark that without the constant stimulation and witty encouragement of the second author this paper ... was completed.”

Brian Thomson

Brian S. Thomson (2020) The Bounded Convergence Theorem, The American Mathematical Monthly, 127:6, 483-503, DOI: 10.1080/00029890.2020.1736470

Thomson said, “It is both an honor and a surprise to receive the Halmos-Ford Award. Over the many years of my interest in real analysis I have seen nearly every mathematician I admire publish interesting and articulate Monthly articles. Previous recipients of this award have been masters of exposition. To have my name appear in the same list is humbling. This is my fifth contribution to the Monthly.”

Zhaodong Cai, Matthew Faust, A. J. Hildebrand, Junxian Li and Yuan Zhang

Zhaodong Cai, Matthew Faust, A. J. Hildebrand, Junxian Li and Yuan Zhang (2020), “The Surprising Accuracy of Benford’s Law in Mathematics,” The American Mathematical Monthly, 127:3, 217-237, DOI: 10.1080/00029890.2020.1690387 

The team shared, “We are thrilled, honored, and humbled to receive this award. Our article is the outgrowth of a multi-year research adventure that started out as an undergraduate research project at the University of Illinois in Spring 2016 and continued for the better part of the following two years—an adventure filled with unexpected twists and turns and the joys and frustrations of mathematical research and discovery.”

Ben Blum-Smith and Japheth Wood

Ben Blum-Smith and Japheth Wood (2020) Chords of an Ellipse, Lucas Polynomials, and Cubic Equations, The American Mathematical Monthly, 127:8, 688-705, DOI:10.1080/00029890.2020.1785253

“We are thrilled to be recognized for this honor, and to now have our names associated with Paul Halmos and Lester Ford, as well as the long list of other excellent expositors who have been so lauded,” said Blum-Smith and Wood.

Merten M. Hasse Award

Zvi Rosen, Jessica Sidman & Louis Theran

Zvi Rosen, Jessica Sidman & Louis Theran (2020) Algebraic Matroids in Action, The American Mathematical Monthly, 127:3, 199-216, DOI: 10.1080/00029890.2020.1689781

On their award, the authors said “It is a delightful surprise to receive the Merten M. Hasse Prize for our paper “Algebraic matroids in action.” The circle of ideas explored in the paper emerged from interactions between different communities: combinatorics, discrete geometry, algebraic geometry, and statistics. This synthesis guided our presentation, and we hope that our paper will be valuable as a guide. At the same time, all the concepts and tools have a deep historical background, which we quite enjoyed exploring.”

George Pólya Award

James Christian and Holly Middleton-Spencer

J.M. Christian and H.A.J. Middleton-Spencer, On the $N$th Roots of $-1$ and Complex Basin Boundaries: Fractals from Newton-Raphson, The College Mathematics Journal, 51:2 (2019) 95--104.

Both authors said, “We are profoundly grateful to CMJ for seeing fit to publish our work in the first place, and to the Mathematical Association of America for bestowing the George Pólya Award upon us. It is indeed an honor and a privilege to have our paper selected in the midst of so many superb articles that inspire and enthuse the mathematics students of the day. We hope we have given them something new to think about, and we thank CMJ for the opportunity to be part of its readership’s educational experience.”

Adam Hammett

Adam Hammett, Euler's Limit and Stirling's Estimate, The College Mathematics Journal, 51:5, (2020), 330--336.

Hammett said “This is truly humbling for me. I love The College Mathematics Journal, and consider it to be one of the most important publications for college mathematics educators. On numerous occasions, I have been enriched in my own thinking and classroom preparedness because of a featured article. My students and I have mutually benefited in tremendous ways because of this journal, and so to be recognized as having contributed significantly to its content is an honor that I do not take lightly. Thank you.”

“Quality mathematical exposition has always been a core part of the identity of the MAA,” said Michael Pearson, Executive Director of MAA. “We are pleased to recognize these outstanding representatives of that tradition.”